Georgia, 2012

Damaging Winds in Georgia, August 10, 2012

August 10, 2012 · NWS TAE · 5 events in 2 counties and zones

A small but fairly potent bow echo moved across portions of south central Georgia during the morning hours of August 10th and blew down several trees. It is fairly unusual to see bow echoes moving through this part of the country in the middle of summer during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A small but fairly potent bow echo moved across portions of south central Georgia during the morning hours of August 10th and blew down several trees. It is fairly unusual to see bow echoes moving through this part of the country in the middle of summer during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 10, 6:54 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 6:54 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
754 AM EDT Fri Aug 10 2012

.NEAR TERM [Through Tonight]...
Yet another early start to convection this morning, and as a
result we may see things play out in a similar fashion to the past
couple days. This would necessitate an increase in PoPs - mainly
in the morning hours - and that is what we have done with the
forecast early this morning. Most prominent arc of convection
extends from Liberty Co. WSW to near KPAM and then W to about 20NM
offshore of KDTS. General motion is to the ENE so PoPs were bumped
to 70-90% in the areas currently being affected as well as the
downstream corridor to the ENE in the 12-18z timeframe. The early
start to the storms may once again limit the diurnal temperature
range, and the temperature curve will be reassessed in an hour or
so once convective trends become more established. If we get
enough convective overturning in the morning hours, things may be
too stable in the afternoon for widespread thunderstorm coverage,
so PoPs were preliminarily cut back to 30-50% from 18-00z.

&&

.SHORT TERM [Saturday Through Sunday]...
The presence of above features will keep scattered convection
across CWA at least into the late eve. Additional shortwave energy
digging SEWD into base of upper trough will help sharpen it into
Saturday. This will drag front SEWD to reach Cntrl Ga and S/Cntrl
AL with pre-frontal trough bisecting our CWA. So expect another
wet day with even better chance of strong to isold severe storms
and continued threat of flooding. Then, axis will shift eastward
but with low drifting NWD and the front stalling by Sat eve, so
expect a smaller amplitude along with slowly decreasing POPs.
Then, noticeably lower POPs on Sunday with drier NWLY mid level
air and increasing subsidence beginning to impact our wrn areas by
Sat eve from W-E.

Expect 50-20% nw-se POP gradient tonight, 40-60% w-e pops on sat,
10-30% w-e sat night and 20-30% w-e pops on sun. with decreasing
clouds max temps will rise a degree or two each day into the low-mid
90s on Sunday.

&&

.LONG TERM [Sunday Night through Thursday]...
The overall mid/upper level pattern continues to show troughing
over the eastern third of the CONUS. However, the trough is
forecast to be less amplified than what we've seen this past week.
We may even see a brief period of nearly zonal flow late Wednesday
into Thursday. At the surface, high pressure will ridge westward
across the Gulf from the Atlantic with the axis staying south of
the local area. Time height cross sections show the mid level dry
air that filtered in on Sunday remaining over the region through
Tuesday before deep layer moisture returns once again. The lower
levels will remain moist with the resulting west to southwest
flow. This pattern will favor near to slightly below seasonal PoPs
Monday and Tuesday and near to above seasonal PoPs for the rest of
the work week. Max temps will be near to above average for the
entire extended period.

&&

.AVIATION [Beginning 12Z Friday]...
Scattered showers may impact the TLH..DHN and ECP terminals this
morning with some IFR and MVR possible. Otherwise, another day with
scattered to numerous convection with all sites receiving a tempo
group beginning either late morning or early afternoon. Winds will
be from the southwest around 10 knots this afternoon. On Saturday
the best chance for thunderstorms will be in the afternoon with IFR
and MVFR possible at all sites after 16z.

&&

.MARINE...
Winds will be out of the WSW around 10 knots and seas will generally
be 2 to 3 feet with some possible 4 foot seas in the offshore waters
west of Panama City. These seas are mainly left over swell from
Ernesto and should diminish after Saturday.

&&

.FIRE WEATHER...
Abundant low level moisture along with scattered to numerous daily
showers and thunderstorms will offset any fire weather concerns at
least into next week.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lamers/Barry
SHORT TERM...Block
LONG TERM...Barry
AVIATION...Bolden/Barry
MARINE...Block
FIRE WEATHER...Barry
Hazardous weather outlook, Aug 10, 6:55 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
755 AM EDT FRI AUG 10 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-110815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
755 AM EDT FRI AUG 10 2012 /655 AM CDT FRI AUG 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
FAIRLY WIDSEPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
MORNING ACROSS THE AREA...WITH A DIMINISHING TREND THIS AFTERNOON.
MORE SHOWERS AND STORMS MAY DEVELOP LATER TONIGHT...ESPECIALLY
ACROSS THE WEST. THE STORMS MAY PRODUCE HEAVY RAIN RATES...AND IF
THESE PERSIST FOR EXTENDED PERIODS OF TIME OVER CITIES OR URBANIZED
LOCATIONS...THEN SOME ISOLATED FLOODING COULD DEVELOP. OTHERWISE
GUSTY WINDS AND FREQUENT LIGHTNING ARE THE MAIN THREATS.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE PANHANDLE BEACHES ALONG
BAY...GULF...AND WALTON COUNTIES...AND A MODERATE RISK OF RIP
CURRENTS IN FRANKLIN COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY
WITH DECREASING CHANCES AND A MORE LIKELY RETURN TO A DRIER
PATTERN SUNDAY AND MONDAY BEFORE A RESUMPTION OF TYPICAL
SUMMERTIME PATTERN DURING THE MID WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08/BLOCK

In the hours before

Special weather statement, Aug 10, 6:29 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
729 AM EDT FRI AUG 10 2012

FLZ014-015-026-114-101215-
INLAND GULF FL-COASTAL GULF FL-INLAND FRANKLIN FL-LIBERTY FL-
729 AM EDT FRI AUG 10 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN...GULF
AND LIBERTY COUNTIES...

* UNTIL 815 AM EDT /715 AM CDT/

AT 624 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 17 MILES NORTHEAST OF MEXICO BEACH...OR NEAR
WEWAHITCHKA...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2997 8536 3017 8535 3020 8523 3020 8512
      3022 8511 3021 8510 3023 8508 3024 8508
      3025 8508 3034 8478 2989 8491
TIME...MOT...LOC 1129Z 258DEG 21KT 3010 8515

08-LAMERS
Special weather statement, Aug 10, 7:20 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 AM EDT FRI AUG 10 2012

FLZ017-027-101300-
LEON FL-INLAND WAKULLA FL-
820 AM EDT FRI AUG 10 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHWEST AND
CENTRAL LEON AND FAR NORTHERN WAKULLA COUNTIES...

* UNTIL 900 AM EDT

AT 817 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 14 MILES NORTHWEST OF CRAWFORDVILLE...OR NEAR BROWN
HOUSE...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3038 8465 3044 8455 3045 8450 3046 8450
      3045 8446 3047 8441 3054 8439 3063 8424
      3038 8407 3037 8408 3021 8455
TIME...MOT...LOC 1220Z 248DEG 22KT 3034 8451

08-LAMERS
Special weather statement, Aug 10, 7:56 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
856 AM EDT FRI AUG 10 2012

FLZ017-018-101345-
LEON FL-INLAND JEFFERSON FL-
856 AM EDT FRI AUG 10 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN
JEFFERSON AND CENTRAL AND EASTERN LEON COUNTIES...

* UNTIL 945 AM EDT

AT 854 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR TALLAHASSEE...OR NEAR TOM BROWN PARK...MOVING EAST
AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. A WIND GUST TO 43
MPH WAS MEASURED AT THE FLORIDA STATE CAMPUS...AND A WIND GUST TO 38
MPH WAS MEASURED AT THE TALLAHASSEE AIRPORT.

THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3047 8378 3036 8424 3049 8432 3067 8401
      3066 8374
TIME...MOT...LOC 1256Z 248DEG 27KT 3045 8419

08-LAMERS
Local storm report, Aug 10, 8:49 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
949 AM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     TSTM WND DMG     3 S LAKE MICCOSUKEE     30.53N 83.98W
08/10/2012                   JEFFERSON          FL   911 CALL CENTER

            TREE BLOWN DOWN INTO HIGHWAY 90.

&&

08-LAMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brooks

When
August 10, 9:00 AM EST
Where
Brooks County, 4.06 mi NW of Empress
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.710, -83.610

The Brooks county 911 call center reported trees down on Greenville Highway in southern Brooks county. Monetary damage was estimated.

Thunderstorm Wind, Brooks

When
August 10, 9:02 AM EST
Where
Brooks County, 2.74 mi N of Empress
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.709, -83.554

The Brooks county 911 call center reported trees down along Empress Road in southern Brooks county. Monetary damage was estimated.

Thunderstorm Wind, Lowndes

When
August 10, 9:34 AM EST
Where
Lowndes County, Valdosta
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
30.830, -83.270

Three areas of trees were blown down in Valdosta, including a tree on a house on Troup Street. Monetary damage was estimated.

Thunderstorm Wind, Lowndes

When
August 10, 9:42 AM EST
Where
Lowndes County, 2.75 mi ENE of Valdosta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.850, -83.230

A traffic light was blown down on Inner Perimeter Road. Monetary damage was estimated.

Thunderstorm Wind, Lowndes

When
August 10, 9:45 AM EST
Where
Lowndes County, 5.11 mi SSW of (Vad)moody Afb
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.898, -83.202

A tree was blown down at Moore Rd off Lakeland Highway. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390485, 390486, 390487, 390488, 390489.